“Are there problems with adverse drug interactions if a child is on a stimulant?”
There are very few problematic drug interactions with stimulants, but there may be times, as a parent or teacher, that you observe a child who appears to vary in his or her response to a stable dose of medication on different days without any apparent environmental or “untreated mood component” to explain the change in response.
One possible, and infrequently recognized cause might be the combination of the stimulant at breakfast with what are known as organic acids such as ascorbic acid (vitamin C) or citric acid (in orange or cranberry juice). Other possible culprits include oral suspension antibiotics, Pop Tarts, Power Bars, granola bars, and Gatorade. All of these substances, which can create an acidic stomach environment, can interfere with proper absorption of medication and are best avoided for at least 30 to 45 minutes before or after taking the medication if a consistent response to a particular dose of a stimulant is desired. Concerta (taken orally) and Daytrana (the methylphenidate patch) are largely unaffected by these issues due to their unique delivery systems. Once the medication begins to take effect, these acidic substances are not longer a problem. Grapefruit juice, however, presents its own unique problem in that it contains enzymes which may cause dramatic increases in absorption of a variety of medications. Consequently, it is often recommended by doctors to avoid grapefruit juice entirely when taking medication unless a pharmacist is able to verify that there are no interactions with the specific medication that the child is taking.
If you should have any questions or concerns about adverse drug interactions, it’s important to talk with your doctor.